Try it
Psychiatry · Psychopharmacology: opioid to avoid with MAOI
Sample itemA patient on phenelzine needs postoperative analgesia. Which opioid is particularly dangerous because of a severe interaction with MAOIs?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Pethidine
Pethidine has serotonergic activity and combined with an MAOI can cause agitation, hyperthermia, rigidity and collapse. Morphine is considered a safer opioid in this setting, and non-opioid analgesics are not affected.
Option by option
A. Diclofenac
Diclofenac is an NSAID without an MAOI interaction.
B. Pethidine (correct)
Correct. Pethidine plus an MAOI can cause severe serotonergic toxicity.
C. Morphine
Morphine lacks the serotonergic action and is a safer choice.
D. Paracetamol
Paracetamol is not an opioid and has no serotonergic interaction.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…